Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 14, NWS Dodge City, KS
NWS Dodge City, KS issued this tornado warning at Jun 30, 1999, 4:03 PM CDT for Kearny County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 1999, 4:03 PM CDT (21:03 UTC)
- Expired
- Jun 30, 1999, 4:35 PM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:30 PM CDT | Hail 1.75 | Deerfield, KS | On Finney/Kearny county line. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 2:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 302103 TORDDC KSC093-302135- URGENT - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 403 PM CDT WED JUN 30 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN KEARNY COUNTY IN SOUTHWESTERN KANSAS * UNTIL 435 PM CDT * AT 401 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A RAPIDLY ROTATING THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES NORTH OF DEERFIELD... MOVING SOUTH AT 30 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHWESTERN KEARNY COUNTY. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! $$ POAGE/MCCAMMON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Jun 30, 3:37 PM CDT, 26 minutes earlier.
Area forecast discussion, Jun 30, 3:37 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT TUE JUN 29 1999 FCST CHALLENGE CONTS TO BE CHC FOR TSTMS AND TEMPS. RUNNING A BIT LATE DUE TO ONGOING SVR WX. RECURRING TSTMS OVER THE NRN PTNS OF THE CWA TODAY IN AREA OF UNDER AREA OF STG UPPER LVL DIFFLUENCE. WK RIPPLES IN NW FLOW ALOFT HELPING SET OFF THE CONVECTION ERLYR THS MRNG. ANOTHER WK S/W ANLYZD OVR WYO THIS MRNG APPRS TO BE HELPING FIRE NEXT ROUND OF STRMS OVR ERN COLO/NWRN KS TAFTN. LOW LVL EAST WEST BNDRY ALSO HELPING TO FOCUS THE STORMS ACRSS THE CNTRL PTN OF THE CWA. MODELS SHOW A SIMILAR PATTERN TO YDA IN KEEPING WNW/ESE ORIENTED UPPR LVL JET FRM PAC NW INTO THE CENT PLAINS INTO THU AND THEN FCST UPPER FLOW TO BECOME MORE ZONAL AND THE CORE OF THE MAX WINDS ALOFT SHIFTING A BIT FURTHER NORTH WITH TIME. THIS FCST WILL BE BASED SOMEWHAT ON PERSISTANCE FROM PREV PACKAGE. AS H5 S/W ROLLS OUT INTO THE PLAINS TNGT. WE SHOULD SEE SFC LOW GET SHUNTED BACK TO THE SOUTH AGAIN WITH SFC FLOW BECMG NERLY AGAIN TNGT. THIS AND MOIST GROUND FROM WHERE THE RAINS FALL SHOULD HELP REGENERATE SOME MORE LOW CLDNSS AND FOG TNGT. WILL ADD FOG TO NRN 2/3DS OF THE CWA TNGT. ON THU WILL KEEP A MENTION OF MRNG TSTMS IN ALL BUT SRN PTNS OF CWA AGAIN AS ANOTHER IN SERIES OF WK RIPPLES ALOFT WILL BE MOVING THROUGH. WILL CONT TREND OF WARMING THINGS UP A BIT ON FRIDAY DUE TO THE AFOREMENTIONED NORTHWARD SHIFT OF THE UPPER LVL JET. NOT MUCH TIME TO LOOK AT THE EXTENDED FORECAST BUT WILL NOT BUY INTO THE FMR/S IDEA OF WARMING TEMPS UP TO AOA 100 THIS WEEKEND. WITH MOST OF THE CWA RECEIVING PRECIP OVR THE PAST FEW WEEKS...THINK IT WILL BE HARD TO HEAT THINGS UP TOO MUCH. EXCEPTION TO THIS IS THE SWRN PTNS OF THE CWA WHERE IT HAS BEEN DRY THE PAST FEW WEEKS AND WHERE TEMPS HAVE BEEN CLIMBING INTO THE 90S MORE FREQUENTLY OF LATE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONxE FORECAST. DDC 065/084 065/091 068 423 GCK 063/083 064/092 066 423 EHA 064/090 066/097 067 212 LBL 065/085 065/095 067 212 HYS 062/083 064/088 066 423 P28 068/086 070/095 073 323 .DDC...NONE. GERARD
In the hours before
Local storm report, Jun 30, 1:40 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
140 PM CDT WED JUN 30 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM 3 NE BAZINE KS 64 MPH TSTM GUST
06/30/99 NESS FROM FARMERS WIND EQUIPMENT
1235 PM 8 SE BROWNELL KS EXCESSIVE RAINFALL
06/30/99 NESS 2.00 INCHES OF RAIN FELL IN ONLY 15
MINUTES
1255 PM 5 S NEKOMA KS 0.88 INCH HAIL
06/30/99 RUSH FEW LIMBS DOWN REPORTED BY FARMER
0127 PM 1 N LARNED KS 60 MPH TSTM GUST
06/30/99 PAWNEE REPORTED BY AGTAP OBSERVER
HUTTONLocal storm report, Jun 30, 2:40 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT WED JUN 30 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0134 PM 4 NE LARNED KS WIND DAMAGE
06/30/99 PAWNEE 18 INCH DIAMETER TREE LIMB BROKEN BY
AT LEAST 70 MPH WIND.
0157 PM 3 SW SEWARD KS 70 MPH TSTM GUST
06/30/99 STAFFORD REPORTED BY FARMER
0215 PM 3 N ST JOHN KS 70 MPH TSTM GUST
06/30/99 STAFFORD ALSO HAD NEVER SEEN IT RAIN SO HARD
IN OCCUPANTS 45 YEARS AT THAT
LOCATION. AGTAP REPORT
HUTTONLocal storm report, Jun 30, 2:40 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT WED JUN 30 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0134 PM 4 NE LARNED KS WIND DAMAGE
06/30/99 PAWNEE 18 INCH DIAMETER TREE LIMB BROKEN BY
AT LEAST 70 MPH WIND.
0157 PM 3 SW SEWARD KS 70 MPH TSTM GUST
06/30/99 STAFFORD REPORTED BY FARMER
0215 PM 3 N ST JOHN KS 70 MPH TSTM GUST
06/30/99 STAFFORD ALSO HAD NEVER SEEN IT RAIN SO HARD
IN OCCUPANTS 45 YEARS AT THAT
LOCATION. AGTAP REPORT
HUTTONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:39 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 61 min |
| Jun 29, 8:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 59 min |
| Jun 29, 8:51 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 54 min |
| Jun 29, 9:50 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 50 min |
| Jun 29, 10:00 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 50 min |
| Jun 29, 11:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 45 min |
| Jun 29, 11:30 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 50 min |
| Jun 30, 12:44 AM CDT | Severe Thunderstorm Warning | DDC | Stevens | 61 min |
| Jun 30, 1:13 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 47 min |
| Jun 30, 1:51 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 49 min |
| Jun 30, 12:18 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 47 min |
| Jun 30, 1:18 PM CDT | Flash Flood Warning | DDC | Pawnee | 62 min |
| Jun 30, 1:28 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 32 min |
| Jun 30, 1:46 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 64 min |
| Jun 30, 3:24 PM CDT | Tornado Warning | DDC | Scott | 46 min |
| Jun 30, 4:12 PM CDT | Tornado Warning | DDC | Finney | 48 min |
| Jun 30, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 45 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.